[Skip to Navigation]
Article
September 1955

APTYALISM DUE TO INTOXICATION WITH PHENYLBUTAZONE (BUTAZOLIDIN)

Author Affiliations

Forest Hills, N. Y.

AMA Arch Otolaryngol. 1955;62(3):308-309. doi:10.1001/archotol.1955.03830030074013
Abstract

PHENYLBUTAZONE (Butazolidin) has been used for arthritis and rheumatic disorders since its description in Switzerland, in 1949. Complications resulting from this medication have been noted, including blood dyscrasias, abdominal pain, reactivation of peptic ulcers with bleeding, vertigo, skin eruptions, anorexia, edema due to retention of sodium and water, which has caused cardiac decompensation. In addition, jaundice, stomatitis, lymphadenopathy, malaise, and pruritus have been reported.

The incidence of toxic effects runs as high as 40%. These effects usually occur early and necessitate the discontinuance of treatment. Deaths have been ascribed mainly to agranulocytosis and intestinal hemorrhage.

A careful postmortem study of a fatal case by O'Brien and Storey1 demonstrated three types of lesions: polyarteritis nodosa, hypersensitivity angiitis, and granulomatous lesions, with the latter two predominating. Their patient had developed water retention, leading to heart failure and sudden death after a few days of seeming clinical improvement. There was no

×